Alert archive / New Mexico / Flash Flood Warnings in 2016
Flash Flood Warning 18, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 28, 2016, 1:31 PM MDT for Grant County, New Mexico. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2016, 1:31 PM MDT (19:31 UTC)
- Expired
- Aug 28, 2016, 4:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, NM
The radar
The El Paso radar (KEPZ), 170 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 2:19 PM MDT | HEAVY RAIN 1.9 | White Signal, NM | CO-OP CALLED BACK TO REPORT 1.90 INCHES OF RAIN HAD FALLEN AND HEAVY RAIN IS STILL COMING DOWN |
| Aug 28, 4:08 PM MDT | HEAVY RAIN 2.65 | White Signal, NM | 24 HOUR RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1304 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
911
WGUS54 KEPZ 281931
FFWEPZ
NMC017-282230-
/O.NEW.KEPZ.FF.W.0018.160828T1931Z-160828T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
131 PM MDT SUN AUG 28 2016
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL GRANT COUNTY IN SOUTHWESTERN NEW MEXICO...
* UNTIL 430 PM MDT
* AT 128 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. A COOP OBSERVER REPORTS OVER
ONE INCH OF RAIN HAS ALREADY FALLEN AND CREEKS ARE FULL OF WATER
NEAR WHITE SIGNAL. MORE RAIN IS EXPECTED IN THE NEXT FEW HOURS.
FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WHITE SIGNAL...
TYRONE MINE...
AND JACKS PEAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN.
ARROYOS...STREAMS...AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.
&&
LAT...LON 3265 10814 3237 10839 3247 10852 3264 10840
3268 10822
$$
CRESPO1 follow-up statement
426
WGUS74 KEPZ 282023
FFSEPZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
223 PM MDT SUN AUG 28 2016
NMC017-282230-
/O.CON.KEPZ.FF.W.0018.000000T0000Z-160828T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-
223 PM MDT SUN AUG 28 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
CENTRAL GRANT COUNTY...
AT 222 PM MDT...TRAINED WEATHER SPOTTER REPORTED THUNDERSTORMS
PRODUCING HEAVY RAIN IN WHITE SIGNAL. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN IN THE AREA. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WHITE SIGNAL...
TYRONE MINE...
AND JACKS PEAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.
REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN.
ARROYOS...STREAMS...AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.
&&
LAT...LON 3265 10814 3237 10839 3247 10852 3264 10840
3268 10822
$$
CRESPOWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 4:10 AM MDT, 9 hours 21 minutes earlier.
Area forecast discussion, Aug 28, 4:10 AM MDT, 9 hours 21 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 410 AM MDT SUN AUG 28 2016 .SYNOPSIS... A wet pattern will continue the next few days...though west of the Rio Grande storms will be less numerous than the last couple of days. Locally heavy rainfall will continue to be a threat. Then toward next weekend moisture levels will drop somewhat as westerly flow attempts to take over, which will significantly reduce thunderstorm activity and allow temperatures to warm to a little above normal. && .DISCUSSION... Another active thunderstorm day should be in store as a weak upper low continues to drift toward New Mexico from the west. It ever so slowly weakens before leaving a weakness aloft over the area. Drier air tries to penetrate from the west but deep moisture should remain intact along and east of the Rio Grande through midweek if not longer. The western portion could see a slight decrease in thunderstorms the next two days and more so beyond then. Meanwhile the eastern half will again deal with locally heavy rainfall and flash flooding in spots. The models continue to advertise drier westerly flow overtaking the area toward next weekend, but it seems to be pushed back with each model run --- forever stuck in days 5 to 7! As we get into September it's bound to happen so went along with the models and greatly reduced thunderstorm activity after Thursday, though with low confidence. Began increasing temps from a little below normal to slightly above by then as well. && .AVIATION...Valid 28/12Z-29/12Z. P6SM FEW-SCT080-100 SCT- BKN150-200 thru pd with sct to nmrs mountain and sct lowland 1-3SM TSRA BKN040-060 mainly after 17Z. Wind gusts to 40kts with thunderstorms...otherwise E to SE winds AOB 12kts. && .FIRE WEATHER... A moderate low level easterly flow will be developing over the region over the next couple of days which will keep deep moisture in place. Scattered to numerous showers and thunderstorms are expected through midweek with temperatures dropping to slightly below normal due to the precipitation and expected cloud cover. Winds out of the east may occasionally be gusty over 20 mph but relative humidities will remain high...generally above 30 percent during this period. Vent rates however will be fair to good due to weak winds aloft. && .PRELIMINARY POINT TEMPS/POPS... El Paso 88 66 84 67 / 40 50 60 50 Sierra Blanca 86 64 83 63 / 50 40 60 40 Las Cruces 85 62 82 63 / 50 40 60 50 Alamogordo 87 63 84 62 / 50 40 50 50 Cloudcroft 67 47 64 47 / 70 60 90 70 Truth or Consequences 86 61 82 61 / 50 30 50 50 Silver City 81 56 78 57 / 60 40 60 40 Deming 87 62 83 63 / 40 30 50 40 Lordsburg 90 62 86 63 / 40 30 50 30 West El Paso Metro 88 67 83 67 / 40 50 60 50 Dell City 87 64 84 62 / 50 30 50 50 Fort Hancock 89 67 86 66 / 50 30 50 40 Loma Linda 82 61 79 61 / 50 40 60 50 Fabens 89 65 84 65 / 40 40 50 50 Santa Teresa 87 65 83 65 / 40 50 60 50 White Sands HQ 85 64 82 64 / 50 50 60 50 Jornada Range 85 61 82 61 / 50 40 60 50 Hatch 86 63 84 63 / 50 40 50 50 Columbus 88 64 84 64 / 40 40 50 50 Orogrande 85 64 82 64 / 40 40 60 50 Mayhill 73 51 69 50 / 70 60 80 70 Mescalero 76 52 72 52 / 70 60 80 70 Timberon 73 51 69 50 / 70 60 80 70 Winston 79 51 76 51 / 70 40 60 50 Hillsboro 83 57 81 57 / 60 40 60 50 Spaceport 84 60 81 61 / 50 40 60 50 Lake Roberts 82 51 79 52 / 70 50 70 50 Hurley 82 56 79 57 / 60 40 60 40 Cliff 89 57 86 58 / 50 40 60 40 Mule Creek 85 53 83 54 / 50 30 60 40 Faywood 84 57 81 58 / 60 40 60 50 Animas 89 60 85 61 / 40 40 40 30 Hachita 88 60 84 61 / 40 40 50 40 Antelope Wells 87 60 84 61 / 50 50 40 40 Cloverdale 83 58 79 59 / 50 50 40 30 && .EPZ Watches/Warnings/Advisories... NM...None. TX...None. && 01 Fausett
Hazardous weather outlook, Aug 28, 11:06 AM MDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1106 AM MDT SUN AUG 28 2016 NMZ401>417-TXZ418>424-291715- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1106 AM MDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. A FEW STORMS MAY PRODUCE HEAVY RAIN AND ISOLATED FLASH FLOODING. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE THREAT FOR HEAVY RAIN AND ISOLATED FLASH FLOODING WILL CONTINUE ON MONDAY AND TUESDAYS. THE FOR FLASH FLOODING WILL DIMINISH TOWARD THE END OF THE WEEK, BUT THE CHANCE FOR RAIN WILL CONTINUE INTO NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT...
In the hours before
Local storm report, Aug 28, 1:26 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
126 PM MDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM HEAVY RAIN WHITE SIGNAL 32.56N 108.37W
08/28/2016 M1.10 INCH GRANT NM CO-OP OBSERVER
CO-OP OBSERVER IN WHITE SIGNAL CALLED AND REPORTED 1.10
INCHES OF RAIN IN THE LAST HOUR.
&&
EVENT NUMBER EPZ1600310
BRICEThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 6:13 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 47 min |
| Aug 27, 6:29 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 46 min |
| Aug 27, 6:38 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 112 min |
| Aug 27, 6:49 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 26 min |
| Aug 27, 7:05 PM MDT | Special Weather Statement | EPZ | Otero | 25 min |
| Aug 27, 7:21 PM MDT | Special Weather Statement | EPZ | Otero | 39 min |
| Aug 27, 7:26 PM MDT | Flash Flood Warning | EPZ | Otero | 3 hr |
| Aug 27, 7:48 PM MDT | Flash Flood Warning | EPZ | Otero | 3 hr |
| Aug 27, 7:48 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 57 min |
| Aug 28, 12:44 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Aug 28, 1:50 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 28, 2:31 PM MDT | Special Weather Statement | EPZ | Doña Ana | 44 min |
| Aug 28, 3:19 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 41 min |
| Aug 28, 4:02 PM MDT | Special Weather Statement | EPZ | Doña Ana | 43 min |
| Aug 28, 4:48 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 29 min |
| Aug 28, 5:07 PM MDT | Special Weather Statement | EPZ | Otero | 38 min |
Nearby
Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.